Alabama, 2003

Flooding in Alabama, May 8 to 10, 2003

May 8 to 10, 2003 · NWS BMX · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 8, 1:20 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, May 8, 1:20 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
220 PM CDT THU MAY 08 2003

WEAK UPPER RIDGE WILL BUILD ACROSS THE AREA TONIGHT THROUGH EARLY
SATURDAY.  MODEL SOUNDINGS SHOW A CAP DEVELOPING AND REMAINING IN
PLACE TONIGHT AND FRIDAY...THEN GRADUALLY ERODING ON SATURDAY. WILL
GO WITH A DRY FORECAST TONIGHT...FRIDAY AND SATURDAY WITH BEST
MOISTURE FEED REMAINING TO OUR WEST.

NEXT SYSTEM BEGINS TO APPROACH THE AREA FROM THE NORTHWEST SATURDAY
NIGHT AND THEN MOVES ACROSS ON SUNDAY.  WILL SHOW MOSTLY CLOUDY
SKIES AND SMALL POPS FOR SATURDAY NIGHT ACROSS THE NORTH...THEN
SCATTERED SHOWERS AND THUNDERSTORMS ALL SECTIONS ON SUNDAY.

LOOKING INTO THE NEXT WORK WEEK...MOIST SOUTHWEST FLOW WILL
GRADUALLY INCREASE ACROSS THE AREA ON MONDAY AND TUESDAY WITH A
CHANCE OF SHOWERS/THUNDERSTORMS WEDNESDAY AND THURSDAY.

BHM 70/88/70/90/70 00002
MGM 70/91/70/91/70 0000-

.BHM...NONE.
Hazardous weather outlook, May 8, 12:30 PM CST, 8 hours before
ALZ011>015-017>050-082030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

WIDESPREAD...SIGNIFICANT RIVER FLOODING IS EXPECTED ACROSS MUCH OF
THE AREA. SEE FLOOD STATEMENTS FOR EXACT CREST LEVELS AND LOCATIONS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A FRONT WILL MOVE INTO THE AREA SUNDAY. SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Randolph

When
May 8, 8:30 PM CST to May 10, 5:00 PM CST
Where
Randolph forecast zone
Property damage
$300,000
Reported by
OFFICIAL NWS OBS.
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

The Tallapoosa River at Wadley was above the flood stage of 13 feet during this period. A crest of approximately 38 feet occurred in the afternoon of May 8. The crest height and time were estimated because the river gauge on SR 22 bridge over the river was under water. The city of Wadley was cut off on the 8th and 9th due to flooding of SR 22 both west and east of the town.The historic flooding came after an estimated 10 inches of rain fell across a large portion of the Tallapoosa River basin. The R. L. Harris Dam opened five of six gates to release water from behind the dam. A number of buildings were flooded in and around Wadley including a small market on the west side of Wadley on SR 22 which had 3 feet of water inside. Farm equipment was caught in areas near the river and also flooded.

Flood, Chambers

When
May 8, 8:30 PM CST to May 10, 5:00 PM CST
Where
Chambers forecast zone
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

High water on the Tallapoosa River caused High Pine Creek to back up in to the Abanda area flooding all three buildings of the Abanda United Methodist Church on SR 77.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360842, 5360843.